Back to Ask the Diabetes Team Ask the Diabetes Team

From Berne, New York, USA:

One week ago, my three year old son was diagnosed with type 1 diabetes and started on two insulin shots a day. I speak to his endocrinologist daily as they adjust his insulin amounts everyday while we try to get some grasp on the situation. The insulin amounts have gone down every day for the whole week as his blood sugar levels drop. He is also on a tight eating schedule with set times and set amounts of carbohydrates that he eats.

He started taking both NovoLog and Novolin and they have reduced him to just Novolin and they may take his evening shot away completely tomorrow. His blood sugar levels today were 71 mg/dl [3.9 mmol/L] before breakfast, 75 mg/dl [4.2 mmol/L] before lunch and 66 mg/dl [3.7 mmol/L] before dinner. Could the doctors have a made a mistake? Is it possible that my son doesn't have diabetes? He was just getting over a sinus infection and he has an ear infection. Could that have affected his sugar levels?


I know what you are certainly asking and while I do not want to burst any globe of hope, I also don't want you to be unrealistic either.

Without knowing the complete details of the clinical findings that led to the diagnosis of diabetes in your precious son, I must assume that your child truly has type 1 diabetes and the phenomenon you are experiencing now with his insulin "taper" is the very common "diabetes honeymoon."

Talk with your doctor and the Certified Diabetes Educators with whom you have, I assume, begun to work, and discuss more about the diabetes honeymoon and the various tests that your son likely underwent to establish the diagnosis of diabetes, which might have included the measurement of the common antibody proteins that "attack" the pancreas in many cases of type 1 diabetes.

Also, for clarification, you indicated that your child was on "Novolin". Actually, this material is a brand name ("Novolin") and is a brand name the way "Chevrolet" is a brand name. To say your child receives "Novolin" is a bit confusing because there are different types of "Novolin" the same way that there are different models of "Chevrolets". A Chevy Suburban is a far different vehicle with different specifications compared to a Chevy Corvette. I am assuming that you mean the child is now only receiving "Novolin NPH" insulin. The TYPE of insulin is what is most important (e.g. NPH vs Regular vs NovoLog, etc).

I hope that helps. I hope you are working with a Certified Diabetes Education team with your pediatric endocrinologist.


Original posting 15 Jul 2005
Posted to Diagnosis and Symptoms and Honeymoon


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.